Thunderstorm Wind, Tazewell
- When
- May 20, 6:39 PM CST to 6:44 PM CST
- Where
- Tazewell County, Creve Coeur
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Mesonet
- Coordinates
- 40.650, -89.580
A tree was blown onto a fence.
A vigorous upper-level disturbance interacting with a cold front triggered strong to severe thunderstorms west of the Mississippi River during the afternoon of May 20th. These storms tracked eastward into central Illinois during the evening, producing wind damage and locally heavy rainfall in excess of 2 inches.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A vigorous upper-level disturbance interacting with a cold front triggered strong to severe thunderstorms west of the Mississippi River during the afternoon of May 20th. These storms tracked eastward into central Illinois during the evening, producing wind damage and locally heavy rainfall in excess of 2 inches. The most concentrated area of wind damage occurred across parts of Stark County, where numerous trees and power lines were blown down from the north side of Wyoming to Bradford.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 20, 1:22 PM CST, 5 hours 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 222 PM CDT MON MAY 20 2013 .DISCUSSION... ISSUED 222 PM CDT MON MAY 20 2013 SEVERE WEATHER CHANCES CONTINUE TO BE THE MAIN FOCUS...WITH RAIN CHANCES LINGERING THROUGH THURSDAY. A COOLING TREND WILL DEVELOP MID WEEK WITH BELOW NORMAL TEMPS FOR LATE WEEK AND INTO THE WEEKEND. SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT. THE ATMOSPHERE STARTED OUT THE AFTERNOON A BIT MORE STABLE THAN MODEL GUIDANCE HAD INDICATED. MUCAPE VALUES ARE IN AROUND 500 J/KG WITH SOME CONVECTIVE INHIBITION OF 150-200 J/KG. SFC DEWPOINTS AND TEMPS ARE ON THE RISE AND INCREASING MID LEVEL JET WINDS TO THE SOUTHWEST SHOULD STILL TO NOSE INTO CENTRAL ILLINOIS BY EVENING. THE ONSET OF SEVERE STORMS MAY BE SLIGHTLY DELAYED DUE TO THE TIME IT WILL TAKE FOR THE INGREDIENTS FOR STORMS TO DEVELOP. THE EVOLUTION SHOULD BE FOR DISCREET SUPERCELLS FORMING IN MISSOURI AND ADVANCING EAST ALONG THE AXIS OF INSTABILITY FROM SW TO NE. THE DIRECTIONAL SHEAR IN THE PLAINS WILL EVOLVE TO MORE UNIDIRECTIONAL SHEAR ACROSS CENTRAL IL. THAT WILL HELP THE SUPERCELLS TO EVOLVE INTO MORE OF A LINEAR SETUP, WITH STRAIGHT- LINE AND DOWNBURST WINDS MORE LIKELY. EMBEDDED SUPERCELLS WILL STILL BE POSSIBLE DUE TO AMBIENT VORTICITY NEAR PRE-EXISTING CONVECTIVE BOUNDARIES ALL OVER CENTRAL ILLINOIS. THE EVENING HOURS LOOK TO BE OUR PRIMARY SEVERE WINDOW...WITH A DOWNWARD TREND IN SEVERE AFTER MIDNIGHT AS THE STORMS HEAD INTO OUR EASTERN COUNTIES. THE 4KM HRRR IS DEPICTING THE NW HALF OF OUR AREA TO HAVE THE BEST CHANCES FOR STORMS...WITH LINEAR STORM SEGMENTS DEVELOPING AFTER MIDNIGHT IN THE SOUTHEAST HALF...AND A MORE ISOLATED SEVERE THREAT BUT STILL PRESENT. THE SEVERE POTENTIAL ON TUESDAY WILL BE TIED TO THE ADVANCEMENT OF A 500 MB SHORTWAVE AND RESULTANT SURFACE CYCLOGENESIS FROM THE SOUTHERN PLAINS ACROSS CENTRAL IL. THE PRIMARY FORCING FOR STORMS LOOKS TO HOLD OFF UNTIL TUESDAY EVENING...WHEN THE WAVE WILL MOVES INTO WESTERN IL. STORMS ARE EXPECTED TO ERUPT ACROSS EASTERN MO AND SW IL IN THE EVENING AND PROGRESS TO THE E-NE OVERNIGHT. WE SEVERE POTENTIAL SHOULD BE HIGHER SOUTHEAST OF I-55...BASED ON THE TRACK OF THE SURFACE LOW AND LOCATION OF THE 850 MB LLJ. STORMS SHOULD BE PRIMARY EAST OF OUR AREA BY SUNRISE WEDNESDAY...BUT ADDITIONAL SHOWERS AND A FEW STORMS WILL BE POSSIBLE AS COLD AIR ADVANCES INTO IL. VARIOUS SHORTWAVES WILL BE ROTATING ACROSS ILLINOIS AS THE UPPER TROUGH AXIS MOVES INTO WESTERN IL. LONG TERM...THURSDAY THROUGH MONDAY. ON THURSDAY...THE SLOW MOVEMENT OF THE UPPER LEVEL AND SURFACE LOWS FROM THE NORTHERN PLAINS ACROSS THE GREAT LAKES WILL CAUSE SHOWERS TO LINGER ACROSS CENTRAL IL. THE AXIS OF THE ELEVATED COLD POOL ALOFT WILL PASS ACROSS IL AROUND MID-DAY THURSDAY. LAPSE RATES APPEAR FAVORABLE FOR SOME INSTABILITY SHOWERS TO DEVELOP IN THE HEAT OF THE DAY...WITH A LITTLE HELP FROM CHANNELED VORTICITY IN THE LEE SIDE OF THE UPPER TROUGH. CLEARING SKIES THURSDAY NIGHT WILL ALLOW LOWS TO DIP INTO THE UPPER 40S NORTH OF A LINE FROM RUSHVILLE TO LINCOLN TO CHAMPAIGN. DESPITE SUNSHINE ON FRIDAY...HIGH TEMPS WILL STRUGGLE TO REACH AROUND 70 IN MOST OF THE AREA. THE 00Z/20 ECMWF HAD A WET HOLIDAY WEEKEND FORECAST...WITH A DRY FORECAST FROM THE 00Z/GFS. THEY APPEAR TO HAVE FLIP-FLOPPED THE FORECAST WITH THE 12Z VERSIONS. THE 12Z GFS NOW SHOWING RAIN CHANCES LATE SATURDAY THROUGH MEMORIAL DAY. THE ECMWF STILL HAS SOME RAIN LATE FRI NIGHT INTO SATURDAY...BUT DRY CONDITIONS FOR SUNDAY AND MEMORIAL DAY. THE ALLBLEND HAS BASICALLY KEPT SOME MENTION OF RAIN DUE TO THE PRESENT SIGNAL FROM AT LEAST ONE MODEL EACH DAY OF THE WEEKEND. THE MAIN THEME REMAINS THAT A WAVE OF ENERGY IS FORECAST TO EXIT THE PLAINS EARLY IN THE WEEKEND BUT WHERE THE FRONT STALLS OUT FOR LINGERING RAIN REMAINS TO BE SEEN. SHIMON && .AVIATION... ISSUED 1246 PM CDT MON MAY 20 2013 CLUSTER OF THUNDERSTORMS CURRENTLY CROSSING THE MISSISSIPPI RIVER JUST SOUTH OF QUINCY WILL TRACK E/NE INTO THE AREA EARLY THIS AFTERNOON. AIRMASS IS BEGINNING TO DESTABILIZE IN ADVANCE OF THIS CONVECTION...SO CONFIDENCE IS GROWING THAT IT WILL HOLD TOGETHER AND ARRIVE AT KSPI BETWEEN 19Z AND 21Z. ITS EVOLUTION BEYOND THAT STILL REMAINS IN QUESTION...SO WILL ONLY CARRY VCTS AFTER 21Z AT THE REMAINING TERMINALS. OUTSIDE OF ANY CONVECTION THAT DEVELOPS THIS AFTERNOON...STRONG SOUTHERLY WINDS WILL GUST TO BETWEEN 25 AND 30KT. MODELS DISAGREE ABOUT THE TIMING/PLACEMENT OF ADDITIONAL CONVECTION LATER TODAY AND TONIGHT...HOWEVER THE HRRR CONTINUES TO FOCUS THE MOST WIDESPREAD STORMS DURING THE EVENING INTO THE OVERNIGHT HOURS. WILL THEREFORE KEEP TEMPO GROUPS FOR THUNDER BETWEEN 02Z AND 06Z AT KPIA AND BETWEEN 04Z AND 08Z FURTHER EAST AT KCMI. AFTER THAT...MID-LEVEL DRYING IN THE WAKE OF THE OVERNIGHT CONVECTION WILL LEAD TO A DRY TUESDAY MORNING. BARNES && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 410 PM CDT MON MAY 20 2013 ILZ036-040-041-047-049-050-211100- CASS-FULTON-MASON-MORGAN-SCHUYLER-SCOTT- 410 PM CDT MON MAY 20 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...TONIGHT THUNDERSTORMS CURRENTLY DEVELOPING ACROSS MISSOURI WILL MOVE NORTHEASTWARD INTO THE AREA THIS EVENING. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY SEVERE WEATHER THREATS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE AGAIN ON TUESDAY AND TUESDAY NIGHT. DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY SEVERE WEATHER THREATS. ANOTHER CHANCE OF THUNDERSTORMS WILL RETURN FOR SATURDAY THROUGH SUNDAY. FLOODING WILL CONTINUE ALONG THE ILLINOIS RIVER FROM AROUND HAVANA DOWNSTREAM...MUCH OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT...PARTICULARLY BETWEEN 8 PM AND 2 AM. ILZ027>031-037-038-042-043-048-051>053-211100- CHRISTIAN-DE WITT-KNOX-LOGAN-MACON-MARSHALL-MCLEAN-MENARD-PEORIA- SANGAMON-STARK-TAZEWELL-WOODFORD- 410 PM CDT MON MAY 20 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...TONIGHT THUNDERSTORMS CURRENTLY DEVELOPING ACROSS MISSOURI WILL MOVE NORTHEASTWARD INTO THE AREA THIS EVENING. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY SEVERE WEATHER THREATS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE AGAIN ON TUESDAY AND TUESDAY NIGHT. DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY SEVERE WEATHER THREATS. ANOTHER CHANCE OF THUNDERSTORMS WILL RETURN FOR SATURDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT...PARTICULARLY BETWEEN 6 PM AND 2 AM. ILZ044>046-054>057-061>063-066>068-071>073-211100- CHAMPAIGN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR- EFFINGHAM-JASPER-LAWRENCE-MOULTRIE-PIATT-RICHLAND-SHELBY- VERMILION- 410 PM CDT MON MAY 20 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...TONIGHT THUNDERSTORMS CURRENTLY DEVELOPING ACROSS MISSOURI WILL MOVE INTO WEST-CENTRAL ILLINOIS THIS EVENING...THEN WILL SPREAD FURTHER EAST ACROSS EAST-CENTRAL AND SOUTHEAST ILLINOIS TONIGHT. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY SEVERE WEATHER THREATS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE AGAIN ON TUESDAY AND TUESDAY NIGHT. DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY SEVERE WEATHER THREATS. ANOTHER CHANCE OF THUNDERSTORMS WILL RETURN FOR SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT...PARTICULARLY BETWEEN 10 PM AND 4 AM. BARNES
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
717 PM CDT MON MAY 20 2013
ILZ029-031-036-037-041-042-210115-
FULTON-LOGAN-MASON-PEORIA-TAZEWELL-WOODFORD-
717 PM CDT MON MAY 20 2013
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FULTON...EASTERN MASON...
NORTHWESTERN LOGAN...SOUTHEASTERN PEORIA...TAZEWELL AND WESTERN
WOODFORD COUNTIES UNTIL 815 PM CDT...
AT 713 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES EAST OF ST.
DAVID TO EASTON...MOVING NORTHEAST AT 45 MPH.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
GLASFORD...
MANITO...
HANNA CITY...
SAN JOSE...
BELLEVUE...
BARTONVILLE...
OTHER LOCATIONS AFFECTED INCLUDE...BANNER...GOOFY RIDGE...TOPEKA...
POPLAR CITY...FOREST CITY AND UNION.
PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 4092 8947 4092 8940 4048 8929 4032 8957
4032 8960 4030 8960 4013 8990 4014 8993
4013 8994 4051 9003 4097 8947 4097 8945
TIME...MOT...LOC 0017Z 222DEG 37KT 4053 8989 4022 8983
HJSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
733 PM CDT MON MAY 20 2013
ILZ027-210115-
KNOX-
733 PM CDT MON MAY 20 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KNOX COUNTY UNTIL 815 PM
CDT...
AT 731 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GALESBURG...MOVING NORTHEAST AT 35 MPH.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
WATAGA...
RIO...
ONEIDA...
ALTONA...
OTHER LOCATIONS AFFECTED INCLUDE...GALESBURG AIRPORT...EAST GALESBURG
AND HENDERSON.
PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 4115 8999 4104 8999 4085 9035 4092 9045
4107 9045 4116 9038
TIME...MOT...LOC 0033Z 216DEG 32KT 4097 9039
HJSThe Lincoln radar (KILX), 59 km away, was scanning. The volume nearest the first event began at 00:40 UTC.
25 thunderstorm wind, 1 hail. Local standard time, as filed.
A tree was blown onto a fence.
A few small trees were blown down in Roanoke.
An 18-inch diameter tree was blown down onto a house. In addition, several 8-inch diameter tree branches were broken off and landed on a roof.
Several trees and power lines were blown down in Toulon.
Power lines were blown down in Arenzville.
A power pole was blown down in Beardstown.
Several tree branches were blown down 5 miles northwest of Virginia.
A power pole was blown down in Virginia.
Widespread wind damage occurred from the north side of Wyoming northeastward to Bradford. Numerous trees, tree branches, and power lines were blown down along this path. In addition, minor damage to a few sheds and outbuildings was reported.
A 12-inch diameter tree was blown down in Canton.
Several large trees were uprooted and a few power lines were knocked down.
A grain bin was blown down in Toulon.
Several large tree limbs were blown onto power lines at Illinois Route 78 and Schissler Road.
Two large trees were blown down.
A large tree limb was blown down onto power lines northwest of Brimfield. Strong winds also damaged a garage door.
Two large trees were blown down across Illinois Route 78 north of Laura.
A large tree was blown down across Route 8 at Texas Road.
The top half of a large tree was blown down onto power lines.
A shed was blown over in Bradford.
A grain bin was blown down.
A roof was torn off a house and siding and shingle damage occurred to another house.
Four power poles and a 14-inch diameter tree were snapped off. In addition, grain bins were destroyed and a machine shed had its roof torn off.
Farm equipment and a truck were blown over in Sullivan. Several trees and power lines were knocked down as well.
Numerous trees, tree branches, and power poles were blown down throughout Mattoon.
A large walnut tree was blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 451252, 451263, 451253, 451258, 451265, 451255, 451256, 451254, 451251, 451262, 451266, 451260, 451264, 451267, 451259, 451277, 451278, 451279, 451280, 451269, 451276, 451273, 451270, 451272, 451274, 451281.